Save for later

One in five inpatients with diabetes have hypos in hospital

Diabetes UK is calling for hospitals to be more aware of hypoglycaemia (also known as a hypo), after recent figures show that one in five inpatients with diabetes have a hypo during their hospital stay. 
 

Figures from the latest National Diabetes Inpatient Audit show more than one quarter (27 per cent) of inpatients with Type 1 diabetes had a severe hypo during a hospital stay, with the highest proportion (30 per cent) of episodes taking place between 5am and 8:59am.

This week, during Hypo Awareness Week (2 to 8 October 2017), Diabetes UK is raising awareness of hypoglycaemia in the UK, and is calling for healthcare professionals to support people at risk to prevent episodes from happening at hospital, and to pay more attention to the signs and symptoms of hypos so it can be treated immediately.  

Hypoglycaemia occurs when the blood glucose levels of someone with diabetes is too low, usually below 4mmol/l. It can happen for a number of reasons, including missing meals, not having enough carbohydrates or taking more insulin than needed. 

If a hypoglycaemia episode is not treated, it could lead to blurred vision, confusion and seizures, and severe hypoglycaemia can even lead to loss of consciousness and coma. 

Douglas Twenefour, Deputy Head of Care at Diabetes UK, said:

“Hypoglycaemia can be very serious if left untreated. It is vital healthcare professionals are aware of patients who are at risk of hypos, and put in place appropriate measures to support people with diabetes to prevent and treat them whilst in hospital or in a clinical setting.

“Too many hypos happen at night, which is completely unacceptable. Hospitals need to put in place practical ways to prevent these from happening, including making bedtime snacks available for appropriate patients with diabetes.”

Professor Gerry Rayman, a Clinical Lead for Diabetes UK Improving Inpatient Care programme, said:

“Although most people with diabetes can readily identify when their blood glucose levels are low, when they are in hospital certain situations such as severe illness, some medications, confusion and after anaesthesia their ability to detect hypoglycaemia may be impaired, increasing their risk of going into a hypoglycaemic coma. For this reason it is important for healthcare professionals to be aware of the signs and symptoms of hypoglycaemia and look out for them.”

The audit also found that almost half (46 per cent) of patients with diabetes treated with insulin had a medication error relating to their insulin and other diabetes medication, and one in 25 (4 per cent) patients with Type 1 diabetes developed diabetic ketoacidosis (DKA) after under-treatment with insulin. 

Diabetes UK recommends that every person with diabetes has an assessment and care plan for their hospital stay and are supported to self-manage their condition where appropriate.

Brand Icons/Telephone check - FontAwesome icons/tick icons/uk